National Thrombosis Week | 1st – 6th May 2017| Prevention & Protection from Venous Thromboembolism (VTE)

Cisplatin-Based Chemotherapy Increases Risk of Venous Thromboembolism

The risk of venous thromboembolism (VTE)—formation of a blood clot in the vein—in patients with cancer is known to be significantly higher compared with the general population. Now, a new study has found that in addition to tumor type, stage, and the presence of comorbidities, patients receiving cisplatin-based treatments might be at an increased risk of VTE.

For their retrospective study, authors divided 200 patients who had been treated at the Aga Khan University Hospital in Karachi, Pakistan, into 2 cohorts: those who received cisplatin-based chemotherapy and those who received other forms of chemotherapy. Patients who were treated between November 1, 2010, and October 31, 2012, and followed for a month after completion of treatment, were included in the study. Exclusion criteria were patients on antiplatelet agents or anticoagulants, with a previous history of deep vein thrombosis (DVT) or pulmonary embolism (self-reported), known pro-thrombotic disorders or hyper-coagulable states, patients who were on erythropoiesis-stimulating agent during chemotherapy or up to 6 weeks prior to the first cycle of chemotherapy, and female patients on oral contraceptive pills.

Read the Full Article